Alert archive / California / Dust Storm Warnings in 2021
Dust Storm Warning 1, NWS San Diego, CA
NWS San Diego, CA issued this dust storm warning at Aug 10, 2021, 9:33 PM PDT for Riverside County, San Diego County, California. It was in force for 57 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2021, 9:33 PM PDT (04:33 UTC)
- Expired
- Aug 10, 2021, 10:30 PM PDT
- In force
- 57 min
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
Counties Riverside County, CA, San Diego County, CA
The radar
The San Diego radar (KNKX), 102 km from the middle of the area, began a volume at 04:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 10:01 PM PDT | TSTM WND GST 41 | 3 Sse Coachella, CA | CORRECTS PREVIOUS REPORT. ASOS STATION KTRM THERMAL AIRPORT. VISIBILITY 1 TO 2 MILES IN BLOWING DUST. |
| Aug 10, 10:01 PM PDT | NON-TSTM WND GST 41 | 3 Sse Coachella, CA | ASOS STATION KTRM THERMAL AIRPORT. VISIBILITY 1 TO 2 MILES IN BLOWING DUST. |
| Aug 10, 10:25 PM PDT | TSTM WND GST 42 | 7 Se Borrego Springs, CA | MESONET STATION DW1021 BORREGO SPRINGS 1. |
| Aug 10, 10:35 PM PDT | TSTM WND GST 40 | 3 Ene Borrego Springs, CA | BORREGO VALLEY AIRPORT. VISIBILITY 2 MILES IN BLOWING DUST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 4.6 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3091 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
200
WWUS56 KSGX 110433
DSWSGX
BULLETIN - EAS ACTIVATION REQUESTED
Dust Storm Warning
National Weather Service San Diego CA
933 PM PDT Tue Aug 10 2021
CAC065-073-110530-
/O.NEW.KSGX.DS.W.0001.210811T0433Z-210811T0530Z/
Riverside CA-San Diego CA-
933 PM PDT Tue Aug 10 2021
The National Weather Service in San Diego has issued a
* Dust Storm Warning for...
Riverside County in southern California...
Northeastern San Diego County in southwestern California...
* Until 1030 PM PDT.
* At 929 PM PDT, a wall of dust was along a line extending from 9
miles south of Twentynine Palms Airport to near Bombay Beach to 12
miles northeast of Brawley, moving west at 30 mph.
HAZARD...Less than a quarter mile visibility with strong wind in
excess of 40 mph.
SOURCE...Doppler radar.
IMPACT...Dangerous life-threatening travel.
This dust storm will impact motorists along Interstate 10 especially
south of Palm Springs.
Locations impacted include...
Indio, southeastern Palm Springs, Coachella, Borrego Springs, Hwy 78
Between Borrego Springs Rd And Ocotillo Wells, Hwy 78 Between S2 And
Borrego Springs Rd, Palm Desert, Hwy S22 Between Borrego Springs And
Imperial County Line, Ocotillo Wells and Thermal.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Dust storms lead to dangerous driving conditions with visibility
reduced to near zero. If driving, avoid dust storms if possible. If
caught in one, pull off the road, turn off your lights and keep your
foot off the brake.
Motorists should not drive into a dust storm. PULL ASIDE STAY ALIVE!
&&
LAT...LON 3352 11605 3350 11608 3343 11603 3342 11609
3308 11608 3307 11610 3302 11610 3300 11628
3323 11641 3369 11649 3382 11611 3375 11601
3374 11595 3352 11595
TIME...MOT...LOC 0429Z 073DEG 27KT 3399 11593 3339 11581 3309 11537
$$
GregoriaWhat forecasters said that day
The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this dust storm warning went out at Aug 10, 9:21 PM PDT, 12 minutes earlier.
Area forecast discussion, Aug 10, 9:21 PM PDT, 12 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
921 PM PDT Tue Aug 10 2021
.SYNOPSIS...
A complex of thunderstorms over Arizona will race southwestward
and could move into the Coachella Valley and San Diego County
deserts late this evening, moving across the mountains while
dissipating overnight. Additional monsoonal thunderstorms are
expected to develop over the mountains Wednesday afternoon,
potentially impacting the adjacent valley and desert regions as
well. Locally heavy rainfall and isolated flash flooding will be
possible near thunderstorms. Drying will occur Thursday through
Friday with decreasing chances for thunderstorms. Monsoonal
moisture may increase some again for Saturday through Monday with
chances for afternoon and early evening thunderstorms in the
mountains and deserts.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
Updated Aviation/Marine discussions below.
Update:
* Thunderstorms could hit the Coachella Valley/SD Deserts by 11 PM
* Flash flooding and strong winds/blowing dust is possible
* Tstorms could move west and over the SD mountains overnight
A very interesting evening here with all eyes on a formidable
thunderstorm complex racing southwestward from Arizona into SE
California. This band of strong-severe thunderstorms has an
arching outflow boundary, producing blowing dust along it. The
airmass ahead of this complex of tstorms is unstable and tropical
with surface- based CAPE 1000-3000 J/KG and PW at 1.5 inch over
the Riverside and San Diego County mountains increasing east and
south to 2 inches over SE California per SPC mesoanalysis. This is
impressive monsoonal moisture.
Given current satellite and radar trends, the past several runs of
the HRRR are believable and they show this complex moving into
the Coachella Valley (especially southern portions) and SD
deserts between 11 PM and midnight then over the mountains with
even isolated cells making it all the way to the coast and
offshore overnight. The big concern is the flash flood potential
over the lower deserts and the San Diego County mountains
overnight. Rainfall rates could reach 1" to even 2"/hr in the
strongest cells over the deserts and mountains overnight. Thus,
have expanded the Flash Flood Watch to include the Coachella
Valley and San Diego County deserts. The period of highest
potential impact for the lower deserts and the San Diego County
mountains is from 11 PM to 3 AM. The low level surge in winds out
of the northeast could bank up against the mountains, increasing
low level convergence, possibly allowing cells to even gain
strength over the lower deserts and SD mountains/desert slopes.
Strong gusts along the leading edge of the thunderstorms could
trek across the lower deserts as well, leading to severe
visibility restrictions in blowing dust before heavy rains hit,
so we'll be watching this potential as well.
Again, a few showers or thunderstorms could even make it west of
the mountains and to the coast, but they will weaken dramatically
once west of the mountains as they run into a more stable
atmosphere.
The forecast has been updated to account for all of this as
described above. A potentially very active night lies ahead for
southern parts of our service area.
Previous Discussion (Issued at 133 PM PDT Tue Aug 10 2021):
Several thunderstorms have erupted in the mountains today and will
continue to develop and dissipate into this evening. Most will be
in the mountains, but the deserts will have an increasing chance
through the evening. The farthest inland valleys may also get some
thunderstorms drifting off the mountains. For tonight, a minority
of guidance suggests very powerful storms in Arizona or the far
southeast CA desert late tonight could migrate westward into our
region as they collapse and weaken. Believe we should get some
leftover showers later tonight and Wednesday morning in the
mountains and deserts. But we're keeping an eye out for the
smaller chance that the stronger stuff could occur. Wednesday
afternoon and evening look very similar for the coverage, timing
and intensity of rain as today. Rates either afternoon in
thunderstorms could reach 1.25+ inches per hour, which would be
sufficient to trigger flash flooding, but this rate would be very
isolated. Much less (0.50 in/hr) would do the trick in burn scars
like the Apple and El Dorado. Obviously, flash flooding and debris
flows are our biggest hazard concern through Wednesday, as
indicated by the flash flood watch. Near the coast, the marine
layer will take a step or two backward while the monsoon push
takes center stage. On Thursday and Friday the moisture decreases
gradually, although there's still a slight chance of afternoon
thunderstorms in the mountains and high desert Thursday afternoon.
Right now it appears too dry for any chance Friday. The coastal
clouds will be patchy at most during nights and mornings these
days. Inland temperatures will fluctuate near normal, but a few
degrees above normal this weekend. This weekend we've been
watching various forms of another increase in monsoonal moisture,
maybe in the form of an easterly wave. Recent model runs have
backed off a bit and ensembles show less organization and lower
confidence. The chance of afternoon thunderstorms mainly in
mountains should return Saturday, possibly peaking Sunday and
Monday afternoons. Ensembles are showing greater confidence in a
West Coast trough gradually developing next week that would sweep
away any monsoon moisture to the east. Right now we're forecasting
a dry Tuesday, but that question will be revisited many times
before then. Growing confidence that the trough next week will
gradually trend us toward cooler and drier, and the trough would
also help rebuild the marine layer and coastal cloud regime.
&&
.AVIATION...
110415Z...Coast/Valleys...SCT-BKN clouds at/above 10000 ft MSL will
prevail through Wed evening with a slight chance of TSRA with tops
to 40000 ft MSL mainly 08Z-12Z Wed and mostly San Diego County and
again 19Z Wed-02Z Thu in the valleys. Coastal stratus/fog will be
patchy and may not reach the TAF sites, but local BKN clouds 700-
1000 ft MSL and vis 1-3 miles in BR will be possible near the coast
10Z-15Z Wed.
Mountains/Deserts...A period of TSRA will occur 05Z-10Z Wed mainly
in Riverside and San Diego County, including VCNTY KPSP and KTRM.
This will be accompanied by surface gusts over 40 knots, reduced vis
in blowing dust and strong up/downdrafts. Tops could exceed 45000
feet MSL. Otherwise, a chance of TSRA will continue through Wed
evening with CB bases mostly around 9000 ft MSL.
&&
.MARINE...
There is a slight chance of TSRA between 1 AM and 6 AM Wednesday
with a risk of cloud-to-water lightning and locally gusty surface
winds. Otherwise, no hazardous marine conditions are expected
through Sunday.
&&
.SKYWARN...
Skywarn spotter activation may be needed Wednesday afternoon for
thunderstorms expected to develop over the mountains and movement
into the valleys/deserts. Spotters can self-activate safely and
report any heavy rain/wind/dust associated with a complex of
thunderstorms poised to move into the lower deserts and
potentially across San Diego County overnight while weakening.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Flash Flood Watch through Wednesday evening for Apple and
Lucerne Valleys-Coachella Valley-Riverside County Mountains-
San Bernardino County Mountains-San Diego County Deserts-
San Diego County Mountains-San Gorgonio Pass Near Banning.
PZ...NONE.
&&
PUBLIC...Gregoria (Update)/MM (Previous Discussion)
AVIATION/MARINE...MaxwellThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 10:26 PM PDT | Areal Flood Advisory | SGX | Riverside, San Diego | 3 hr |
| Aug 10, 10:31 PM PDT | Dust Storm Advisory | SGX | San Diego | 59 min |
| Aug 10, 11:27 PM PDT | Flash Flood Warning | SGX | Riverside, San Diego | 3 hr |
Nearby
Dust Storm Warnings in California, 2021Every dust storm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.